Having HIV and the side effects of some HIV medications can both affect your dental health, including reducing the amount of saliva in your mouth which can lead to tooth decay.
There is also an increased likelihood of gum and mouth disorders, such as oral thrush and badly bleeding gums, particularly during the early stages of HIV.
Emotional factors such as stress and anxiety, nutritional factors, as well as some HIV medications can cause a higher likelihood of teeth clenching and grinding. This can cause wearing of the teeth and make teeth sore and sensitive.
What can you do?
Regular visits to the dentist are recommended for people with HIV
It is important to see your dentist every six to twelve months to monitor these and other conditions so they can discuss prevention and treatment options with you.
You can speak to your AIDS council or PLHIVPerson (or people) Living with HIV. This term is now preferred over the older PLWHA. organisation about dental schemes that may be available to you.
As with all healthcare workers, it’s a good idea to letdentists know if you have any serious medical conditions or are taking any medications. This will help them ensure that you receive the most appropriate treatment. It is both wrong and illegal for dentists or any other health professional to discriminate against you because of your health status, race, or sexuality. General hygiene precautions are enough to prevent the transmission of HIV during dental treatment.
Ahead of Time: A practical guide to growing older with HIV